New York, 2003

Winter Storm in New York, January 3 to 4, 2003

January 3 to 4, 2003 · NWS ALY · 24 events in 24 counties and zones

A low pressure area developed in the Mississippi valley by late on January 2. The storm tracked northward into the southern Ohio Valley, then rapidly redeveloped along the Mid Atlantic seaboard on January 3.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$430,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure area developed in the Mississippi valley by late on January 2. The storm tracked northward into the southern Ohio Valley, then rapidly redeveloped along the Mid Atlantic seaboard on January 3. From there, it moved northeast to just off the coast of Cape Cod by late on January 4. With plenty of cold air in place the stage was set for another snowstorm across eastern New York. Although this storm was not as powerful as the Christmas Day storm, it moved very slowly allowing for a longer duration of snow and another blockbuster snowstorm across eastern New York. Light snow began falling early on the January 3, then it became heavier and steadier as the day wore on. A heavy band of snow formed over the Mohawk Valley, in a similar location to the storm on Christmas Day. This band weakened, but other more migratory ones over eastern New York produced bursts of heavy snow, up to 3 inches per hour, followed by lulls of lighter snow. Thundersnow was reported in the city of Gloversville. A lightning strike wiped out the electricity good part of the Gloversville-Johnstown Wastewater Treatment Facility. By the time the snow ended, a general 1 to 2 foot mantle of fresh snow covered eastern New York. Specific snowfall amounts included 20.8 inches at Albany, which made it the second greatest January snowstorm on record, and the 10th all time heaviest snowstorm ever. Also, it was the first season since 1887-88 that two storms of more than 20 inches were recorded at Albany during the same season. Other localities included 20.5 inches at Stuyvesant, Columbia County, 15.8 inches at Poughkeepsie, Dutchess County, 17.0 inches at Indian Lake, Hamilton County, and 17.0 inches at North Creek, Warren County. Alcove Dam in Albany County, reported the highest amount with 24.6 inches. The heavy snow combined with the ice leftover from the previous storm, to bring down many large evergreen limbs and whole trees. The towns of Clifton Park, Guilderland, New Scotland and Delmar suffered the most tree damage. The large limbs and trees brought down many power lines, resulting in power losses to as many as 30,000 Capital District residents. An additional 1500 customers were without power in Greene County. The weight of the snow also caused some roofs to collapse. A portion of a factory roof collapsed in the city of Rotterdam, with no injuries reported. Another roof buckled at a warehouse at the Scotia-Glenville Industrial Park again with no injuries. A barn roof collapsed in Fort Plain, killing a couple of Holstein calfs located inside of that structure. The storm resulted in 15 cancellation of flights from the Albany International Airport. Many businesses and schools were forced to close early. The impact of this snowstorm was somewhat minimized by the fact that the majority of the snowfell fell during a weekend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 3, 3:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 3, 3:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
330 PM EST FRI JAN 3 2003

.DISC...WINTER STORM BEARING DOWN ON US. ALL ZONES WILL BE UNDER
WINTER STORM WRNGS TONIGHT AND SATURDAY.

12Z MESOETA LOOKS LIKE IT HAS A FAIRLY GOOD HANDLE ON THINGS. WILL
ONLY MAKE A FEW CHGS TO PREV PKG. WILL EXTEND 12 TO 24 INCH AREA
TO INCLUDE OUR SRN VT COUNTIES AND WILL ALSO EXTEND THE 12 TO 18
AREA TO INCLUDE WARREN COUNTY.  WILL LEAVE WRN ADIRONDACKS IN
THE 6 TO 12 RANGE...STILL WSW RANGE...BUT LOOKS LIKE RATHER GOOD
PRECIP CUTOFF FOR MAIN STORM AND LOWLEVEL WNDS AT END DONT LOOK
FAVORABL FOR EITHER LK EFFCT SNO OR BACKLASH ARND THE BACK OF STRM.
MAIN PCPN SHIELD LIFTS OUT OF AREA BETWN 18Z AND 00Z SO PREV TIMING
OF WSW LOOKS GOOD.

WILL INCLUDE POSIBLITY OF MIXED PRECIP TYPES TONIGHT FOR
LITCHFIELD...DUTCHESS...AND EASTERN ULSTER COUNTIES. REPORTS
EARLIER TDA OF RA/FZRA NOT TOO FAR SOUTH OF US. MOST OF PCPN
EVEN TONITE SHD BE SNOW EXCEPT EXTRM SRN DUTCHESS AND LITCHFIELD
COS. BY DAYBREAK PCPN SHOULD BE ALL SNOW OVR ENTIRE AREA. THE SNOW
WILL TAPER OFF AND END BY LATE SATURDAY AFTERNOON.

GOING BEYOND...HAVE PRETTY MUCH STUCK TO AVMOS/MRFMOS GUIDNC FOR
EXTENDED PERIODS. WILL LEAVE WED FCST AS CHANCE OF SNOW TO KEEP
THINGS SIMPLE. THINGS WILL BE ON THE NIPPY SIDE OVR THE WEEKEND BUT
SHD RECOVER SOME LATER IN THE WEEK.

.HYDROLOGICAL STATUS...NO IMMEDIATE HYDRO PROBLEMS...BUT COULD LEAD
TO SUBSTANTIAL FRESHET/ICE JAM PROBLEM ONCE THINGS WARM UP ENOUGH
TO MELT IT ALL.

.ALY...WINTER STORM WARNING ALL ZONES FOR TONIGHT AND
SATURDAY.

KILPATRICK
Hazardous weather outlook, Jan 3, 4:45 AM EST, 13 hours 15 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
032300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
445 AM EST FRI JAN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY
A LOW PRESSURE SYSTEM WILL REDEVELOP OFF THE NEW JERSEY COAST
TODAY.  AS THIS SYSTEM REDEVELOPS AND MOVES NORTHWARD...SNOW WILL INCREASE IN
INTENSITY THIS AFTERNOON AND BECOME HEAVY AT TIMES DURING THE EVENING
AND OVERNIGHT HOURS.  SIGNIFICANT SNOWFALL ACCUMULATIONS ARE
POSSIBLE ACROSS THE REGION.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED ON SUNDAY AND MONDAY AFTERNOON.  BY
MONDAY NIGHT AND TUESDAY MORNING...A STORM WILL DEVELOP SOUTH OF THE
REGION.  DEPENDING ON THE TRACK OF THIS SYSTEM...ANOTHER SNOW STORM
COULD DEVELOP LATE MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm. Local standard time, as filed.

Winter Storm, Eastern Albany

When
January 3, 6:00 PM EST to January 4, 6:00 PM EST
Where
Eastern Albany forecast zone
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Storm, Eastern Columbia

When
January 3, 6:00 PM EST to January 4, 4:00 PM EST
Where
Eastern Columbia forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Storm, Eastern Dutchess

When
January 3, 6:00 PM EST to January 4, 12:00 PM EST
Where
Eastern Dutchess forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Storm, Eastern Greene

When
January 3, 6:00 PM EST to January 4, 4:00 PM EST
Where
Eastern Greene forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Storm, Eastern Rensselaer

When
January 3, 6:00 PM EST to January 4, 6:00 PM EST
Where
Eastern Rensselaer forecast zone
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Storm, Eastern Schenectady

When
January 3, 6:00 PM EST to January 4, 5:00 PM EST
Where
Eastern Schenectady forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Storm, Eastern Ulster

When
January 3, 6:00 PM EST to January 4, 12:00 PM EST
Where
Eastern Ulster forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Storm, Fulton

When
January 3, 6:00 PM EST to January 4, 4:00 PM EST
Where
Fulton forecast zone
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
January 3, 6:00 PM EST to January 4, 5:00 PM EST
Where
Hamilton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
January 3, 6:00 PM EST to January 4, 5:00 PM EST
Where
Montgomery forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Winter Storm, Northern Herkimer

When
January 3, 6:00 PM EST to January 4, 4:00 PM EST
Where
Northern Herkimer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Storm, Northern Saratoga

When
January 3, 6:00 PM EST to January 4, 5:00 PM EST
Where
Northern Saratoga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Storm, Schoharie

When
January 3, 6:00 PM EST to January 4, 5:00 PM EST
Where
Schoharie forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Winter Storm, Southern Herkimer

When
January 3, 6:00 PM EST to January 4, 4:00 PM EST
Where
Southern Herkimer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Storm, Southern Saratoga

When
January 3, 6:00 PM EST to January 4, 6:00 PM EST
Where
Southern Saratoga forecast zone
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
January 3, 6:00 PM EST to January 4, 6:00 PM EST
Where
Warren forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 3, 6:00 PM EST to January 4, 6:00 PM EST
Where
Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Winter Storm, Western Albany

When
January 3, 6:00 PM EST to January 4, 6:00 PM EST
Where
Western Albany forecast zone
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Storm, Western Columbia

When
January 3, 6:00 PM EST to January 4, 3:00 PM EST
Where
Western Columbia forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Storm, Western Dutchess

When
January 3, 6:00 PM EST to January 4, 12:00 PM EST
Where
Western Dutchess forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Storm, Western Greene

When
January 3, 6:00 PM EST to January 4, 3:00 PM EST
Where
Western Greene forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Storm, Western Rensselaer

When
January 3, 6:00 PM EST to January 4, 6:00 PM EST
Where
Western Rensselaer forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Storm, Western Schenectady

When
January 3, 6:00 PM EST to January 4, 6:00 PM EST
Where
Western Schenectady forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Storm, Western Ulster

When
January 3, 6:00 PM EST to January 4, 12:00 PM EST
Where
Western Ulster forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5338329, 5338330, 5338331, 5338332, 5338333, 5338334, 5338335, 5338336, 5338337, 5338338, 5338339, 5338340, 5338341, 5338342, 5338343, 5338344, 5338345, 5338346, 5338347, 5338348, 5338349, 5338350, 5338351, 5338352.